North Dakota, 2019

Hail and Damaging Winds in North Dakota, August 6, 2019

August 6, 2019 · NWS BIS · 28 events in 7 counties and zones

Severe thunderstorms formed along and ahead of a slowly advancing cold frontal boundary in central North Dakota. Most of the storms that developed were supercells that produced large hail, though some damaging wind gusts also developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
$160,000
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe thunderstorms formed along and ahead of a slowly advancing cold frontal boundary in central North Dakota. Most of the storms that developed were supercells that produced large hail, though some damaging wind gusts also developed. The largest reported hail was two inches in diameter, and fell in Emmons County. The strongest reported wind gust was 71 mph, and occurred in Burleigh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 6, 1:20 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 6, 1:20 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
220 PM CDT Tue Aug 6 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 156 PM CDT Tue Aug 6 2019

Strong to severe storms are possible early this evening across
south central through southeast North Dakota before moving out of
the area by late evening.

Current surface weather analysis depicts a west-east pressure
trough across southern North Dakota, with decent return flow
across south central North Dakota where dew points are hovering
around 60 degrees and temperatures are in the lower 90s. In
addition, an upper level impulse located across southeast Montana
is beginning to catch up with the surface pressure trough. This
may aid convective initiation this afternoon. The environment
remains favorable for storms to continue into the evening, with a
discrete storm mode favored. Very large hail between golf ball and
tennis ball size is possible with the strongest storms, along with
damaging wind gusts as high as 70 mph. The tornado threat looks
very low given high LCLs and very little to no low level shear.

Storms will quickly move south and east this evening, with storms
exiting the area around 00z. A cold front will push southward from
southern Saskatchewan and Manitoba through North Dakota tonight,
with high pressure building in behind it. This will lead to much
cooler temperatures tomorrow, with highs in the 70s. A few post
frontal showers and weak thunderstorms cannot be ruled out
tomorrow, and the latest CAM model guidance picks up on these
potential showers.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 156 PM CDT Tue Aug 6 2019

Cool Wednesday night with slightly below average temperatures
favored throughout the long term forecast. Expect an active
weather pattern for the weekend.

A strong surface high will center over North Dakota Wednesday
night, leading to clear skies and calm winds. This should allow
temperatures to drop quite a bit, with a 60/40 blend of the
ADJMET/NBM suggesting lows mainly in the 40s. This high pressure
system will slowly move eastward across the state on Thursday.
This should lead to a dry and pleasant day on Thursday with highs
in the mid 70s to mid 80s southwest.

The 12z EURO/GFS both depict a much more active weather pattern
for the weekend, with widespread QPF amounts between 0.5 and 1.0
inches or more Friday afternoon through Saturday thanks to a
distinct surface low developing across eastern Montana/northeast
Wyoming and moving eastward across the Northern Plains. Upper
level support is also evident in current model guidance. It
appears there may be just enough CAPE and shear on Friday and
Saturday for potential severe weather in some areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 156 PM CDT Tue Aug 6 2019

Mostly clear skies will dominate western and central North Dakota
this afternoon through tonight, outside of any showers or
thunderstorms. The best chance for thunderstorms will be across
south central through southeast North Dakota this afternoon and
evening, with storms likely exiting the area shortly after 00-01z.
KBIS and KJMS may be affected by these storms, but most of the
activity should be further south. A cold front will move down from
Canada tonight, leading to increasing clouds from north to south
Wednesday morning.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TK
LONG TERM...TK
AVIATION...TK
Hazardous weather outlook, Aug 6, 1:32 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
232 PM CDT Tue Aug 6 2019

NDZ018>023-025-033>037-041-042-044>048-050-051-071945-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton-
Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
232 PM CDT Tue Aug 6 2019 /132 PM MDT Tue Aug 6 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening.
Some storms may be severe, with large hail up to tennis ball size
and damaging wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Thursday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ001>005-009>013-017-031-032-040-043-071945-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Golden Valley-Billings-Slope-Bowman-
232 PM CDT Tue Aug 6 2019 /132 PM MDT Tue Aug 6 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening.
Some storms may be severe, with large hail up to quarter size and
damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Thursday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

TJK

In the hours before

Local storm report, Aug 6, 7:40 AM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
840 AM CDT TUE AUG 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     10 NE COLEHARBOR        47.63N 101.05W
08/05/2019                   MCLEAN             ND   PUBLIC

            CROP DAMAGE FROM WIND DRIVEN HAIL. REPORT
            FROM AUGUST 5TH.

&&

NJH
Special weather statement, Aug 6, 1:15 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Bismarck ND
215 PM CDT Tue Aug 6 2019

NDZ018-019-061945-
Mercer ND-Dunn ND-
215 PM CDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL DUNN AND
NORTHWESTERN MERCER COUNTIES UNTIL 245 PM CDT/145 PM MDT/...

At 214 PM CDT/114 PM MDT/, a strong thunderstorm was located near
Halliday, or 22 miles east of Killdeer, moving east at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Halliday, Golden Valley and Dodge.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4736 10243 4749 10233 4745 10190 4716 10207
TIME...MOT...LOC 1914Z 287DEG 14KT 4739 10227

HARGROVE

The radar

The Bismarck radar (KBIS), 87 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

19 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Mercer

When
August 6, 1:40 PM CST to 1:43 PM CST
Where
Mercer County, 0.83 mi SE of Hazen
Measured
1 in hail
Reported by
Public
Coordinates
47.290, -101.620

Hail, Mercer

When
August 6, 1:40 PM CST to 1:43 PM CST
Where
Mercer County, 6.82 mi NNW of Golden Vly
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.370, -102.130

Hail, Oliver

When
August 6, 2:17 PM CST to 2:20 PM CST
Where
Oliver County, 14.9 mi WNW of Hannover
Measured
2 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
47.190, -101.730

Tree were stripped of leaves and extensive crop damage occurred.

Thunderstorm Wind, Oliver

When
August 6, 2:17 PM CST to 2:20 PM CST
Where
Oliver County, 14.9 mi WNW of Hannover
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.190, -101.730

Winds gusts estimated by the public.

Hail, Oliver

When
August 6, 2:23 PM CST to 2:26 PM CST
Where
Oliver County, 15.57 mi W of Hannover
Measured
1 in hail
Reported by
Public
Coordinates
47.140, -101.760

Hail, Morton

When
August 6, 2:35 PM CST to 2:38 PM CST
Where
Morton County, 4.56 mi SSW of Mandan Muni Arpt
Measured
1 in hail
Crop damage
$10,000
Reported by
Public
Coordinates
46.710, -100.940

Some crops were damaged by the hail.

Hail, Morton

When
August 6, 2:40 PM CST to 2:43 PM CST
Where
Morton County, 5.95 mi SW of Huff
Measured
1 in hail
Reported by
Public
Coordinates
46.560, -100.740

Hail, Oliver

When
August 6, 2:47 PM CST to 2:50 PM CST
Where
Oliver County, 2.9 mi ESE of Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.110, -101.240

Hail, Burleigh

When
August 6, 2:56 PM CST to 3:00 PM CST
Where
Burleigh County, 2.92 mi ESE of (Bis)bismarck Muni A
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.770, -100.690

Hail, Burleigh

When
August 6, 3:04 PM CST to 3:07 PM CST
Where
Burleigh County, 3.38 mi ESE of (Bis)bismarck Muni A
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.770, -100.680

Thunderstorm Wind, Burleigh

When
August 6, 3:05 PM CST to 3:08 PM CST
Where
Burleigh County, 1.89 mi W of Ft Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.820, -100.640

A trained spotter reported thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Morton

When
August 6, 3:12 PM CST to 3:15 PM CST
Where
Morton County, 8.71 mi NNE of Sweet Briar
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.940, -101.090

The public estimated thunderstorm wind gusts of 65 mph.

Hail, Morton

When
August 6, 3:17 PM CST to 3:20 PM CST
Where
Morton County, 2.81 mi NW of Mandan
Measured
1 in hail
Reported by
Public
Coordinates
46.860, -100.940

Hail, Morton

When
August 6, 3:20 PM CST to 3:23 PM CST
Where
Morton County, 5.67 mi E of Sweet Briar
Measured
1 in hail
Reported by
Public
Coordinates
46.830, -101.060

Hail, Morton

When
August 6, 3:25 PM CST to 3:28 PM CST
Where
Morton County, 5.6 mi WNW of Mandan
Measured
1.5 in hail
Reported by
Public
Coordinates
46.860, -101.010

Hail, Burleigh

When
August 6, 3:30 PM CST to 3:35 PM CST
Where
Burleigh County, 0.84 mi SW of Sterling
Measured
1.75 in hail
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
46.810, -100.290

Large trees were damaged and power lines were down.

Thunderstorm Wind, Burleigh

When
August 6, 3:39 PM CST to 3:42 PM CST
Where
Burleigh County, 2.81 mi NE of Sterling
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.850, -100.240

Hail, Burleigh

When
August 6, 3:41 PM CST to 3:43 PM CST
Where
Burleigh County, 0.84 mi SW of (Bis)bismarck Muni A
Measured
1 in hail
Reported by
Official NWS Observations
Coordinates
46.770, -100.760

Thunderstorm Wind, Burleigh

When
August 6, 3:41 PM CST to 3:44 PM CST
Where
Burleigh County, 0.84 mi SW of (Bis)bismarck Muni A
Measured
62 kt (71 mph) measured gust
Reported by
Official NWS Observations
Coordinates
46.770, -100.760

Thunderstorm Wind, Stutsman

When
August 6, 4:34 PM CST to 4:37 PM CST
Where
Stutsman County, 5.07 mi WNW of Medina
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.920, -99.390

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Hail, Emmons

When
August 6, 4:45 PM CST to 4:48 PM CST
Where
Emmons County, 0.84 mi NE of Strasburg
Measured
1.75 in hail
Reported by
Public
Coordinates
46.140, -100.160

Thunderstorm Wind, Stutsman

When
August 6, 4:45 PM CST to 4:48 PM CST
Where
Stutsman County, 0.69 mi N of Medina
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
46.890, -99.300

A large tree snapped.

Hail, Emmons

When
August 6, 4:46 PM CST to 4:49 PM CST
Where
Emmons County, 3.84 mi W of Westfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.030, -100.280

Hail, Emmons

When
August 6, 4:50 PM CST to 4:53 PM CST
Where
Emmons County, Westfield
Measured
2 in hail
Property damage
$50,000
Crop damage
$100,000
Reported by
Public
Coordinates
46.030, -100.200

Extensive crop and building damage.

Thunderstorm Wind, Stutsman

When
August 6, 4:53 PM CST to 4:57 PM CST
Where
Stutsman County, 0.69 mi N of Cleveland
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
46.890, -99.120

A large tree snapped and fell on a pickup truck.

Thunderstorm Wind, Stutsman

When
August 6, 4:57 PM CST to 5:00 PM CST
Where
Stutsman County, 4.3 mi W of Eldridge
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.910, -98.920

Hail, Wells

When
August 6, 5:49 PM CST to 5:51 PM CST
Where
Wells County, 0.47 mi W of Fessenden
Measured
1 in hail
Reported by
Public
Coordinates
47.650, -99.630

Hail, Wells

When
August 6, 5:53 PM CST to 5:56 PM CST
Where
Wells County, 4.65 mi E of Fessenden
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.650, -99.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849104, 849105, 849106, 849107, 849108, 849109, 849110, 849111, 849112, 849113, 849114, 849115, 849116, 849117, 849118, 849119, 849120, 849121, 849122, 849123, 849124, 849125, 849126, 849127, 849128, 849129, 849130, 849131.